Misuse of anabolic steroids leads to various side effects ranging from mild changes to severe hormonal imbalances. Due to subsequent hormonal imbalance, the use of synthetic anabolic steroids can lead to Gynecomastia.
Given that steroid use is less likely to be closely controlled by a doctor, athletes who use steroids to increase muscle are more likely to experience Gynecomastia. However, even after taking steroids for a medical problem with a prescription, it’s also possible to grow male breast tissue.
This article breaks down everything to know about steroid-induced Gynecomastia.
What is Gynecomastia?
Gynecomastia is a condition associated with the abnormal development of breast tissue in men resulting in bilateral or unilateral increased size of men’s breasts. The proliferation of glandular components of tissue results in non-cancerous enlargement of the male breast tissues due to hormonal imbalance.
Gynecomastia can lead to a swollen or puffy appearance in the chest and around the areola. It is related to physical and sensational changes in the breast. However, in some cases, it can also cause mild pain. This condition usually does not cause severe systemic complications but is associated with social and psychological distress.
Many factors can cause Gynecomastia, such as weight gain, genetics, hormonal imbalance, and steroid therapy. In the UK, the incidence of developing Gynecomastia is increasing because of the toxic use of steroids for bodybuilding.
How do steroids cause Gynecomastia?
Men produce the hormone testosterone (primary male sex hormone) in abundance and estrogen in very small amounts. Steroid therapy for bodybuilding leads to an imbalance of these hormones in the body leading to Gynecomastia.
Working mechanism of steroids that cause Gynecomastia
When anabolic steroids (Anadrol and Dianabol are common in the UK) are taken, they are converted into estrogen within the body leading to excessive production of female hormones. This production of female hormones triggers excessive breast growth in men population.
These steroids contain testosterone that helps bodybuilders grow muscle mass and other masculine characteristics. After their toxic use of steroids, their body senses excessive production of testosterone and stops producing it naturally.
Reduction in the natural production of the male sex hormone in the testes can lead to excessive breast growth in men giving reduced male characteristics.
Hence, this hormonal upset following the misuse of steroids leads to upset in the physical appearance of breasts in men causing Gynecomastia.
How common is Gynecomastia?
In the UK, It is a very common disorder in men and boys who take anabolic steroids for the purpose of bodybuilding. Gynecomastia affects about 50% to 60% of men globally.
Signs and symptoms of Gynecomastia
Physical enlargement of breasts: The main symptom of Gynecomastia is the physical enlargement of breasts. This excessive growth of glandular tissue can be unilateral or bilateral. In most cases, it appears on both sides. This enlargement may feel rubbery behind the nipple.
- Breast buds: The appearance of breast buds in one or both breasts is also related to Gynecomastia. Young males in the UK can feel bud in their breasts during the initial course of the disease.
- Pain or tenderness: The pain in the breast nipple is also a symptom of steroid-induced Gynecomastia
- Nipple sensitivity: It is another symptom associated with Gynecomastia following steroid usage.
- Gyno nipples: Puffy or protruding nipples are also concerned with the development of Gynecomastia
Proper physical examination, the medical and family history are required for diagnosis. A complete course of the disease can be observed through ultrasound and mammogram.
Pseudogynecomastia and true Gynecomastia
You may confuse pseudo-gynecomastia with the true one. Pseudo-gynecomastia is a condition associated with the enlarged size of male breasts, commonly due to excessive fat deposition in obese men. It should not be confused with steroid-induced Gynecomastia in most bodybuilding populations.
- Early diagnosis of Gynecomastia helps prevent the disorder from advancing.
- If you see early signs, go and book an appointment with any specialist in the UK.
- Stop taking steroids for bodybuilding.
- Use only the supplements that are only prescribed by your doctor.
There are a few approaches to treating Gynecomastia:
- In some cases, it simply gets resolved by stopping the use of steroids for bodybuilding.
- In other cases, medication therapy helps boost the production of natural and balanced hormone levels.
- If the condition is severe, your surgeon can go for plastic surgery treatment that involves an incision around the areola following the resection of glandular tissue
Gynecomastia, a condition associated with an increased size of male breasts, is most commonly caused by the toxic use of anabolic steroids for bodybuilding. Anabolic steroids cause imbalances in male and female hormones within the body, thus developing abnormal development of breast tissue.
Swollen, puffy, sensitive, and painful nipples are the most common signs of Gynecomastia. If you observe any of these symptoms, stop your steroid intake, get an appointment with the relevant specialist and follow the prescribed instructions and medications.
R, A. (2001). [anabolic steroids and gynecomastia. review of the literature]. Anales de medicina interna (Madrid, Spain : 1984). Retrieved December 8, 2022, from https://pubmed.ncbi.nlm.nih.gov/11715139/
Read, T. (2021, June 16). Gyno and bodybuilding: Excess breast tissue and what to do about it. Healthline. Retrieved December 8, 2022, from https://www.healthline.com/health/fitness/gyno-bodybuilding
Studio, E. C. (2020, April 28). Does the use of anabolic steroids cause enlarged male breasts (gynecomastia). Esteem Cosmetic Studio. Retrieved December 8, 2022, from https://www.esteemstudio.com.au/blog/does-anabolic-steroids-cause-gynecomastia